Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 44, NWS Albuquerque, NM

October 16, 2018

NWS Albuquerque, NM issued this wind advisory at Oct 16, 2018, 1:26 PM MDT. It took effect at Oct 16, 2018, 6:00 PM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2018, 1:26 PM MDT (19:26 UTC)
In effect from
Oct 16, 2018, 6:00 PM MDT
Expired
Oct 17, 2018, 6:00 PM MDT
In force
24 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

649 
WWUS75 KABQ 161926
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
126 PM MDT Tue Oct 16 2018

...STRONG EAST CANYON/GAP WINDS TONIGHT THROUGH WEDNESDAY...

.Strong easterly flow, due in part to a potent upper level low
pressure system over Arizona, will result in increasing east
canyon/gap winds overnight through Wednesday. Locales in the 
Middle and Lower Rio Grande Valley will be impacted, especially 
along and east of Interstate 25. 

NMZ519-520-171100-
/O.NEW.KABQ.WI.Y.0044.181017T0000Z-181018T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-
126 PM MDT Tue Oct 16 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 6 PM this evening to 6 PM MDT
Wednesday. 

* LOCATION...Portions of the Middle and Lower Rio Grande Valley
  including the Albuquerque metro area, especially along and east
  of Interstate 25. 

* WINDS...East at 30 to 39 mph with occasional gusts to between 40
  and 50 mph. 

* TIMING...Winds will increase overnight, peak Wednesday morning,
  then gradually diminish late day. 

* VISIBILITY...No limitations.

* LOCAL IMPACTS...Strong cross winds will impact north to south
  oriented roads including Tramway Boulevard and I-25. Light
  weight objects and unsecured may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
3 follow-up statements
861 
WWUS75 KABQ 171009
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
409 AM MDT Wed Oct 17 2018

...STRONG EAST CANYON WIND TODAY UNTIL SUNSET...

.An upper level low pressure system over Arizona will draw strong
east winds through gaps in the central mountains today until
around sunset. The strongest winds will gust up to 50 mph below 
Tijeras Canyon, Embudo Canyon and Placitas. Grants will also be
impacted, but the direction will be out of the southeast. 

NMZ520-171115-
/O.CAN.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/
Lower Rio Grande Valley-
409 AM MDT Wed Oct 17 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Strong east winds are expected below canyons today, but the speeds
are no longer expected to be strong enough to warrant a Wind
Advisory. Gusts should reach around 40 mph below canyons opening
into the lower Rio Grande Valley from the east.

$$

NMZ507-171800-
/O.EXA.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/
West Central Highlands-
409 AM MDT Wed Oct 17 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 6 PM MDT this evening. 

* LOCATION...The Grants area.

* WINDS...Southeast at 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will strengthen early this morning, peak in
  strength from mid morning to mid afternoon, then weaken in the
  late afternoon.
 
* VISIBILITY...No limitations.

* LOCAL IMPACTS...Strong crosswinds will impact southwest-to-
  northeast-oriented roads in the Grants area, like Routes 547 
  and 605. Light weight and unsecured objects may become airborne.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ519-171800-
/O.CON.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
409 AM MDT Wed Oct 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATION...Portions of the Middle and Lower Rio Grande Valley 
  including the Albuquerque metro area, especially along and 
  east of Interstate 25. 

* WINDS...East at 25 to 35 mph with gusts up to 50 mph. 

* TIMING...Winds will strengthen early this morning, peak in
  strength this afternoon, then weaken toward sunset.
 
* VISIBILITY...No limitations.

* LOCAL IMPACTS...Strong cross winds will impact north to south
  oriented roads including Tramway Boulevard and I-25. Light
  weight and unsecured objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
868 
WWUS75 KABQ 171736
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1136 AM MDT Wed Oct 17 2018

...STRONG EAST CANYON WIND TODAY UNTIL SUNSET...

.An upper level low pressure system over Arizona will draw strong
east to southeast winds through gaps in the central mountains and
in the west central highlands today until around sunset. The 
strongest east winds will gust up to 50 mph below Tijeras Canyon,
Embudo Canyon and Placitas. Grants will also be impacted, but the
direction will be out of the southeast.

NMZ507-519-180000-
/O.CON.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
1136 AM MDT Wed Oct 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* LOCATION...The Middle Rio Grande Valley and the West Central
  Highlands.

* WINDS...Southeast at 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will peak in strength through mid afternoon, 
  then weaken in the late afternoon. 

* VISIBILITY...No limitations.

* LOCAL IMPACTS...Strong cross winds will impact north to south
  oriented roads including Tramway Boulevard and I-25 in the
  Albuquerque area. Strong crosswinds will impact southwest-to-
  northeast-oriented roads in the Grants area, like Routes 547 
  and 605. Light weight and unsecured objects may become airborne.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

28
922 
WWUS75 KABQ 172342
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
542 PM MDT Wed Oct 17 2018


NMZ507-519-180045-
/O.EXP.KABQ.WI.Y.0044.000000T0000Z-181018T0000Z/
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
542 PM MDT Wed Oct 17 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

Windy conditions will persist across much of central and west
central New Mexico this evening, but speeds will be below advisory
threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 16, 11:40 AM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 16, 11:40 AM MDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1140 AM MDT Tue Oct 16 2018

.AVIATION...
18Z TAF CYCLE
Varied conditions and a complex forecast for the next 24hrs as an
upper low over Arizona nears the New Mexico border and strong
easterly low level flow persists. Short-lived MVFR conditions are
likely with showers central and west today, but conditions are
forecast to deteriorate significantly overnight across eastern New
Mexico. LIFR conditions are forecast to develop at KLVS overnight,
with freezing drizzle or light freezing rain. IFR conditions are
forecast to develop overnight at KROW with drizzle or light rain, but
should remain above freezing. MVFR conditions are possible at KTCC,
but lower forecast confidence there. Improvement on Wednesday will be
slow at best. A stronger easterly canyon/gap wind will develop
overnight at KABQ and another Airport Weather Warning will likely be
required.

11

&&

.PREV DISCUSSION...332 AM MDT Tue Oct 16 2018...
.SYNOPSIS...
Cool, cloudy, and generally unsettled weather will persist over New
Mexico for much of the remainder of the week as a low pressure system
remains west of the state and continues drawing in a colder, moist
airmass. East winds will commonly be gusty in the central Rio Grande
valley near Albuquerque and toward the Continental Divide of west
central New Mexico. Areas of precipitation will range from rain to
high elevation snow showers in western New Mexico, while areas along
and east of the central mountain chain tend to observe drizzle or
freezing drizzle and sleet. Today, temperatures will remain 10 to 30
degrees below average for mid October, moderating only by a few
degrees through the middle to later part of the week.

&&

.DISCUSSION...
Upper level low is likely bottoming out right now over western AZ
with some horizontal stretching about a rotating axis. This will
pinwheel a lobe of vorticity into western NM this afternoon. This
will spread a swath of showers and perhaps a few thunderstorms into
the western to northwestern zones later today while a widespread
synoptic easterly surface wind prevails over the state. Driven
primarily by upslope, batches of high elevation snow will be possible
on the central mountain chain peaks with lower elevation east faces
potentially observing some drizzle and freezing drizzle/sleet where
boundary layer temperatures remain near/below freezing. Farther east
into the plains, precipitation type will predominantly be drizzle or
very light rain. Afternoon temperatures will be far below average,
but sufficiently warm enough to preclude the need for a winter
weather advisory. This will need to be re-evaluated through the day
today and perhaps hoisted for tonight as temperatures cool back
toward freezing.

The low will fill in about 4 to 5 decameters (at 500 mb) as it lifts
slightly north northeastward into UT on Wednesday. While a large
source of lift will be lost with decreasing positive vorticity
advection, sufficient diffluence aloft and isentropic lift will
linger with light precipitation persisting in western NM (much of
this likely driven more by easterly upslope over the Divide). The
easterly flow will likely undergo a resurgence Wednesday, and
according to MOS guidance could approach wind advisory criteria in
the middle Rio Grande valley and west central zones. Moving farther
east, the east slopes of the central mountain chain will continue to
deal with the light, upslope- driven stratiform precipitation,
ranging from snow to light rain/drizzle and freezing drizzle or
sleet. All things considered, the accumulations of wintry
precipitation, whether high elevation snow or lower elevation ice
accumulation, will be on the lower side today and through early
Thursday, especially considering the window of opportunity for
melting in the afternoon hours. Still, subsequent shifts will need to
monitor for potential advisory issuance (more-so in the overnight
hours).

Into Thursday, the aforementioned low will draw a bit farther
northeast, potentially filling in a bit more while an area of new
pressure falls begins over the open Pacific waters just west of
Tijuana, Mexico. This will cause surface winds to start veering more
southerly with upslope gradually fading over most of the Divide and
the central mountain chain. Sufficient dynamics aloft within the base
of the remnant trough/low will keep some precipitation going over
western zones, and mostly in northwestern while eastern zones begin
to observe their last stand for precipitation. Temperatures will
still be 15 to 25 degrees below normal on Thursday.

By Friday, the developing low over the eastern Pacific will become
the more notable feature while a ridge builds to the north of it near
WA/OR. Despite the appearance of a rex block, this setup doesn't
hold for long, with the low shifting eastward as a weak, but somewhat
negatively-tilted open trough over the American Southwest by late
this weekend. Much lower precipitation chances will be in the works
for NM Friday and Saturday, gradually trending up from the
west/southwest into Sunday and Monday as the trough approaches. This
trough would have the benefit of deeper moisture potentially being
drawn northward ahead of it. Temperatures will be struggling to climb
toward normalcy through this time with most locations in NM still
falling short by 5 to 10 degrees.

52

&&

.FIRE WEATHER...
An upper level low pressure system will remain stalled over AZ until
Wednesday and Wednesday night, when it will drift northward over UT.
The storm system will draw low level moisture over NM from the east
and southeast in the process with a chance for rain and snow
showers. The best chance for any wetting precipitation will be from
the east slopes of the central mountain chain westward, and
especially across the high terrain where some spots may accumulate
over a half foot of snow. Precipitation chances will linger into
Thursday and Thursday night as the upper low opens into a trough and
and shifts eastward across the central Rockies. The easterly and
southeasterly low level flow will produce moderate to strong gap
winds below canyons from Santa Fe southward today through Wednesday
evening.  Gusts may peak near 45 mph in Albuquerque and Grants
Wednesday. Pockets of poor ventilation that develop along and east
of the central mountain chain Wednesday will spread to much of the
forecast area Thursday.

In the wake of the exiting upper level trough a dry back door front
will spread quickly southwestward across the entire forecast area on
Friday producing a sharp decrease in humidities, especially across
the east. The drying trend will continue at a more modest pace
through Saturday most places. Poor ventilation is forecast to persist
through Friday, except across the northeast where the front will be
gusty enough for some ventilation improvement. Widespread poor
ventilation is then expected to return to north central and eastern
areas on Saturday, while the west experiences some improvement.
Warmer conditions will also accompany the dry air at the end of the
week.

On Sunday and Monday a fairly weak upper level low pressure system
is forecast to approach NM from the west drawing better moisture and
a chance for rain showers and very high terrain snow showers over the
state. This will be a warmer system, so temperatures may manage to
climb some as it approaches and the showers arrive.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

99

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:04 PM MDTWinter Weather AdvisoryABQ20 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.